Acute Reduction in the End-Tidal Carbon Dioxide Level During Neurosurgery: Another Cause for Capnography Artifact
An abrupt decrease in end-tidal carbon dioxide (ETCO2) values during neurosurgery may be an early indicator of occurrence of venous air embolism (VAE). We report an acute reduction of ETCO2 in a neurosurgical patient from a cause unrelated to VAE.
A 19-year-old gentleman was scheduled for decompression of a supratentorial tumor in the supine position. Standard anesthetic induction, maintenance, and monitoring were performed. His head was fixed using a Mayfield clamp. At the end of the surgery, when pins were removed from the skull, there was a sudden and significant decrease in the ETCO2 from 32 to 17 mm Hg (Fig. 1). There were no accompanying hemodynamic changes. Suspecting VAE, the pin sites were quickly sealed with cotton soaked in tincture benzoin. A quick examination of the anesthesia work station showed normal functioning. As there was a corresponding reduction in the inspired oxygen level (FiO2) and an increase in the ET-FI O2 difference, a leak in the circuit was suspected. The ventilation was switched to manual mode, and a continuous positive airway pressure was applied. A thorough check revealed a leak at the level of the luer taper connector of the sampling tube attached to the D-Fend of the gas monitor. The sampling tube was changed and the ETCO2 value returned to normal.
VAE is a dreaded complication in neurosurgery and has been known to occur during the removal of skull pins. This occurs when the diploic venous system invaded during pin insertion entrains air on the removal of the pins.1 However, VAE causing a significant reduction in the ETCO2 level as seen in our patient is generally accompanied by significant changes in hemodynamics, such as hypotension. A normal expiratory tidal volume and functioning of the bellows during low fresh gas flow anesthesia excluded a significant leak in the ventilator system as a cause for the reduction in the ETCO2. A combination of decreased FiO2 with a high ET-FI O2 difference alerted us to the possibility of anesthetic gas mixture being diluted with atmospheric air. On inspection of the possible sites of air dilution, we observed a break in the base of the luer taper of the male connector of the ETCO2 sampling tube (Fig. 2). The breakage was not visible from outside and did not produce significant leak in the circuit. The sample cell in the gas monitor aspirates respiratory gas continuously from the breathing circuit through the sampling tube at flow rates ranging from 30 to 500 mL/min.2 Any breach in the sampling tube will lead to aspiration of atmospheric air, diluting the sampled respiratory gas and causing erroneous ETCO2 measurements.3 Erroneous values on the ETCO2 monitor can also occur when the sampling tube is blocked with condensed water droplets4 or during the use of cautery,5 necessitating judicious interpretation of displayed values, especially when the possibility of VAE is rare.
To conclude, changes in ETCO2 values can occur because of both patient-related and machine-related events. Early detection and prompt management of the cause for such changes in the ETCO2 value is essential to avoid unwarranted interventions arising from diagnostic confusion.